North Carolina, 2008Damaging Wind in North Carolina, April 11, 2008
April 11, 2008 · NWS MRX · 1 event in 1 county or zone
A strong cold front triggered a squall line which tracked across extreme southwest North Carolina during the afternoon hours on the 11th. The storm reports were for damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front triggered a squall line which tracked across extreme southwest North Carolina during the afternoon hours on the 11th. The storm reports were for damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 11, 1:55 PM EST, 4 hours earlier.
Area forecast discussion, Apr 11, 1:55 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT FRI APR 11 2008
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG CONVECTION
WILL MOVE THROUGH THE AREA THIS EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.
ISOLATED TORNADOES ARE POSSIBLE. COLD WEATHER ON TAP FOR THE SHORT
TERM. COLD FRONT WILL MOVE THROUGH AREA OVERNIGHT. CORE OF UPPER JET
WILL PASS THROUGH THE AREA SAT DRYING OUT THE LAYER FAIRLY WELL.
BREEZY WSW WINDS WILL RESULT IN WIND CHILLS READINGS IN THE 50S. A
SPOKE OF CAA MOVES SE THROUGH THE AREA SATURDAY NIGHT. THIS RESULTS
IN A STRENGTHENING INVERSION AROUND 6000 FT WHICH WILL TRAP
STRATO-CU DECK. THIS WILL HOLD TEMPS UP SOME SAT NGT. YET ANOTHER
SPOKE OF CAA WITH DEEPER MOISTURE MOVES IN ON SUNDAY. FREEZING LEVEL
DROPS DOWN TO AROUND 3000 FT. BY SUNDAY EVENING LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS. IT WILL
BE MUCH COLDER THAN NORMAL SUNDAY NIGHT BUT CURRENTLY APPEARS MOST
VALLEY LOCATIONS WILL REMAIN ABOVE FREEZING THANKS MAINLY TO CLOUD
COVER.
.LONG TERM (MONDAY THROUGH FRIDAY)...UPPER LOW TRACKING ACROSS THE
CWA ON MONDAY BRINGING COLD AIR WITH IT. SUFFICIENT MOISTURE IS
ALSO INDICATED TO KEEP CHANCE POPS GOING FOR MONDAY....THE HIGHEST
CHANCES SHOULD BE IN THE NORTH WHERE THE BEST LIFT IS INDICATED.
THICKNESS ANALYSIS INDICATE SNOW POSSIBLE FOR THE HIGHER ELEVATIONS
INTO MORNING MORNING. STILL SOME UNCERTAINTY ON THE TRACK OF THE
UPPER LOW WHICH WILL AFFECT TOTAL SNOW ACCUMULATIONS. LOW SHIFTS
EAST OF THE AREA ON MONDAY NIGHT. RIDGE BUILDS INTO THE REGION ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY THROUGH THURSDAY. MODELS
INDICATING A WEAK FRONT APPROACHES FROM THE NORTH ON FRIDAY. WITH
STILL UNCERTAINTY ON INTENSITY AND TIMING WILL KEEP FRIDAY DRY FOR
NOW. STAYED NEAR MEX/HPC GUIDANCE NUMBERS FOR TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 55 66 40 53 35 / 80 10 10 40 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 65 37 50 33 / 80 10 20 50 40
OAK RIDGE, TN 52 64 36 49 35 / 80 10 30 50 40
TRI CITIES AIRPORT, TN 55 65 37 49 31 / 90 20 30 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON/GH
Hazardous weather outlook, Apr 11, 3:59 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT FRI APR 11 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT FRI APR 11 2008 /359 AM CDT FRI APR 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE MAINLY THIS
AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS IN EXCESS OF 50 MPH...AND HAIL OF PENNY SIZE OR LARGER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
COLDER AIR AND A LOW PRESSURE SYSTEM WILL MOVE IN FOR THE WEEKEND
...AND IS EXPECTED TO PRODUCE SNOW SHOWERS OVER HIGHER TERRAIN WITH
THE POSSIBILITY OF SOME LIGHT SNOW ACCUMULATIONS ACROSS THE HIGHEST
ELEVATIONS. TEMPERATURES AT OR BELOW FREEZING WILL ALSO BE POSSIBLE
ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY MORNINGS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
TG
In the hours before
Local storm report, Apr 11, 4:22 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLASH FLOOD 1 S PIKEVILLE 35.59N 85.20W
04/11/2008 BLEDSOE TN LAW ENFORCEMENT
TREE DOWN ON OLD HWY 28 SOUTH OF PIKEVILLE. REPORTED BY
SHERIFFS OFFICE.
&&
MPROPSTLocal storm report, Apr 11, 4:25 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 1 S PIKEVILLE 35.59N 85.20W
04/11/2008 BLEDSOE TN LAW ENFORCEMENT
TREE DOWN ON OLD HWY 28 SOUTH OF PIKEVILLE. REPORTED BY
SHERIFFS OFFICE.
&&
MPROPSTSpecial weather statement, Apr 11, 4:32 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT FRI APR 11 2008
TNZ036-069-071-112230-
ANDERSON-KNOX-NW BLOUNT-
532 PM EDT FRI APR 11 2008
...A STRONG THUNDERSTORM WILL AFFECT ANDERSON...BLOUNT AND KNOX
COUNTIES THROUGH 630 PM...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK RIDGE...MOVING NORTHEAST AT 55 MPH.
THIS STORM WILL BE NEAR...
CLINTON BY 540 PM EDT.
SMALL HAIL AND WINDS UP TO AROUND 45 MPH ARE POSSIBLE WITH THIS
STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL EAST TENNESSEE.
DMG
Local storm report, Apr 11, 4:52 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FUNNEL CLOUD 7 SSW WARTBURG 36.01N 84.64W
04/11/2008 MORGAN TN TRAINED SPOTTER
THREE FUNNEL CLOUDS REPORTED NEAR MORGAN AND CUMBERLAND
COUNTY LINE BY SPOTTER.
&&
MPROPSTLocal storm report, Apr 11, 5:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG N CLEVELAND 35.18N 84.87W
04/11/2008 BRADLEY TN LAW ENFORCEMENT
1 TREE DOWN OLD HORTON ROAD AND 1 TREE DOWN ON 17TH
STREET NW IN CLEVELAND. REPORTED BY DISPATCH.
&&
CCARPENTSpecial weather statement, Apr 11, 5:30 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT FRI APR 11 2008
VAZ001-002-005-006-112330-
LEE-RUSSELL-SCOTT-WISE-
630 PM EDT FRI APR 11 2008
...A STRONG THUNDERSTORM WILL AFFECT LEE...RUSSELL...SCOTT AND WISE
COUNTIES THROUGH 730 PM...
AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JONESVILLE...MOVING NORTHEAST AT 55 MPH.
THIS STORM WILL BE NEAR...
BIG STONE GAP BY 645 PM EDT.
NORTON BY 655 PM EDT.
WISE BY 700 PM EDT.
WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
DMG
Thunderstorm Wind, Cherokee
- When
- April 11, 5:55 PM EST to 6:00 PM EST
- Where
- Cherokee County, 1.13 mi W of Ogreeta
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -84.170
Law enforcement reported 3 trees downed by thunderstorm winds near the Hiawasse Dam.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89842.